ADVERTISEMENT

Cheektowaga police officers brought a woman back to consciousness after she overdosed on heroin Monday.

Sergeant Jeff Schmidt sprayed naloxone, a life-saving medication that reverses the effect of heroin and opioid overdoses, through her nose.

Just two weeks ago, Cheektowaga police supervisors began carrying naloxone, and Monday marked the first time they used the drug in the field.

Cheektowaga officers Justin Hagg and Shawn McAdams responded to a report that a 35-year-old female overdosed on heroin in a Genesee Street home. They found her on her back, not breathing, with a very weak pulse. They then called Schmidt, who is trained to administer naloxone. Shortly after, the victim’s pulse increased, and with the help of a breathing bag she started to gain consciousness. She was transported to ECMC for additional treatment.

On June 2, the state Department of Health and the Office of Substance Abuse and Services equipped and trained officers from the Buffalo area, including Cheektowaga, to use the intranasal spray.

In the past, police called to the scene of an overdose could only help by calling paramedics, who inject victims with naloxone through a needle. In the time it takes to wait for paramedics, victims can die. The state’s goal is to train all officers to carry the drug so more lives can be saved.